Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Sioux Falls, SD

March 31, 2007Woodbury County, Iowa; Dakota County, Nebraska

NWS Sioux Falls, SD issued this flash flood warning at Mar 31, 2007, 3:13 PM CDT for Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2007, 3:13 PM CDT (20:13 UTC)
Expired
Mar 31, 2007, 7:15 PM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 6:18 PM CDTHEAVY RAIN 3.792 Nne Sioux City, IARAINFALL TOTALS TODAY...0001 TO 0800 1.09...FROM 0800 TO 1330 0.62...FROM 1330 TO 1830 HOURS 2.08 INCHES ALSO SOME PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 312014
FFWFSD
IAC193-NEC043-010015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  WESTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 715 PM CDT

* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 7
  MILES SOUTHWEST OF HOMER TO 66 MILES SOUTHEAST OF SALIX...OR ALONG
  A LINE EXTENDING FROM 19 MILES SOUTHWEST OF SIOUX CITY TO 43 MILES
  NORTHEAST OF OMAHA...MOVING NORTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HUBBARD...JACKSON...DAKOTA CITY...SERGEANT BLUFF...SOUTH SIOUX
  CITY...SIOUX CITY AND LAWTON

ADDITIONAL RAINFALL AMOUNTS OF ONE AND A HALF TO TWO INCHES ARE 
POSSIBLE IN THE WARNED AREA. THE RAIN COULD FALL AS QUICKLY AS AN 
INCH AN HOUR AS WELL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4229 9669 4228 9633 4223 9633 4222 9599
      4256 9613 4255 9647 4250 9650 4251 9669

$$

08
1 follow-up statement
000 
WGUS73 KFSD 312205
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT SAT MAR 31 2007

IAC193-NEC043-312214-
WOODBURY IA-DAKOTA NE-
504 PM CDT SAT MAR 31 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR DAKOTA AND WESTERN
WOODBURY COUNTIES...

AT 500 PM CDT...THE HEAVY RAIN HAS MOVED NORTHEAST OF THE WOODBURY 
AND DAKOTA COUNTIES...THEREFORE THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.


LAT...LON 4229 9669 4228 9633 4223 9633 4222 9599
      4256 9613 4255 9647 4250 9650 4251 9669

$$
RSR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 11:29 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 31, 11:29 AM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT SAT MAR 31 2007

.DISCUSSION...
LARGE UPPER LEVEL LOW PRESSURE MOVING NORTH INTO THE AREA THIS
AFTERNOON. CONDITIONS WILL BE FAVORABLE OVER MAINLY NORTHWEST IOWA
BY ABOUT 19-20Z FOR CONVECTION...WITH THE BEST CHANCE FROM ABOUT
20-23Z. EXPECT THUNDERSTORMS TO DEVELOP SOMEWHERE AROUND OMAHA BY
18Z AND SPREAD NORTHEAST FROM THERE. LOW LEVEL PARAMETERS COME
AROUND TO SUPPORT A TORNADO THREAT...WHICH IS ALREADY INCORPRATED
INTO THE HWO. OTHERWISE...RAIN FALLING AT MOST LOCATIONS LATE THIS
MORNING AHEAD OF INCOMING DRY SLOT. EXPECT PRECIPITATION COVERAGE TO
DECREASE THROUGHOUT THE AFTERNOON...BUT THE EASTERN TWO THIRDS OF
THE AREA SHOULD FILL BACK IN WITH RAINFALL AS SEVERE CONVECTION
DEVELOPS IN EASTERN NEBRASKA AND WESTERN IOWA.

08

&&
.PREV DISCUSSION...
IT TOOK ABOUT A WEEK...BUT MDLS ARE FINALLY ALL LOCKED ON THE TIMING
OF IMMENSE UPR LOW MOVING CURRENTLY MOVING INTO SWRN KS...AND SFC
WAVE MOVING TOWARD EXTREME SERN NEBRASKA. MASSIVE SWATH OF SHRA/
ISOLD TSRA WRAPPING NOW UP TO ARND INTERSTATE 90 AND CONTINUING
NWRD. CHALLENGE FOR THE DAY WL BE TO REFINE PCPN TIMING WITHIN
WRAPPED UP SYSTEM...AND SEVERE THREAT FOR AFTN ACRS NW IA.

ITS A LOCK FOR 100 POPS EVERYWHERE TDA...NOW HOW ABOUT THE TIMING.
LOOKS LIKE BREAK IN MORE SIG PCPN WL SWING UP BY LTR MORNING INTO
SRN TIER...WITH MAIN DEFORMATION BAND CONTINUING TO HEAD TOWARD NWRN
CWA. CONTINUES TO BE MORE AND MORE UNSTABLE TO S OF THIS BAND...AND
HAVE SEEN ADDITIONAL MORE SCT SHRA/TSRA DEVELOPING WITHIN PLUME OF
150-200 PERCENT OF NORMAL PWAT TRAJECTORY.  ONE CRITICAL ISSUE FOR
THE AFTN WL BE HOW MUCH IT TRIES TO BREAK OUT ACRS PORTIONS OF NW IA
WITHIN DEVELOPING DRY SLOT. IF IT CAN DESTABILIZE AS MUCH AS MDLS...
SHEAR/INSTABILITY PARAMETERS ARE REALLY ALIGNED FOR THREAT OF LOW
TOPPED SUPERCELLS FEATURIG BRIEF TORNADOES...WITH PRESENCE OF
ENHANCED SHEAR ALG INVERTED TROUGH. TORNADO THREAT IS PROBABLY A BIT
BETTER THAN LARGE HAIL OR WIND THREAT OVERALL.  TIMING LOOKS TO
START TOWARD 2 TO 3PM AS STRONG UPR FORCING PUSHES INTO NW IA...AND
WL LINGER THROUGH 7 OR 8 PM. ALSO KEPT FLOOD WATCH GOING AS IS...
WITH COVERAGE LOOKING TO REMAIN WITHIN AREA AS SYSTEM WRAPS NEWRD.
MOST PERSISTENT PCPN LKLY TO BE W OF A MARSHALL TO VERMILLION
LINE...BUT AREAS MORE TO E WL HAVE TO DEAL WITH SLOWER MOVING
ACTIVITY DURING AFTN/EVNG...AS WELL AS A DEEPER WARM CLOUD LAYER UP
TO 8000 FT.

LET ISENTROPIC TRAJECTORIES DEFINE WRN BNDRY TO BETTER PCPN SHIELD
BY THIS EVENING...WHICH LOOKS TO SET UP A FAIRLY SHARP GRADIENT ALG
FAR WRN COUNTIES AS PCPN BACK ABOUT AS FAR WWRD AS IT WILL BE EARLY
EVENING. SETS UP A TROWALLY STRUCTURE TO PCPN BY LATER TONIGHT INTO
SUNDAY...WITH FRONTAL STRUCTURE SUGGESTING REFOCUS EWRD AS WRN
DEFORMATION SLOWLY WKNS WITH LOSS OF LIFT. PERSISTENT BANDING OF
PCPN LKLY ACRS SW MN THRU MOST OF SUNDAY MORNING.  WL SEE TMPS
WARMING NICELY BEHIND SYSTEM ON WLY FLOW...WITH EXCEPTION OF SW MN
AND IMMEDIATE NEIGHBORS WHERE WL SUFFER FROM CLDS/PCPN FOR TOO MUCH
OF DAY.  WAA RETURN STARTS SETTING UP SUN NIGHT...AND WITH DISTINCT
FRONTOGENESIS ALG RETURNING MID LVL BNDRY...WOULD BE CONCERNED FOR
SOME ACC STORMS STARTING AFT 06Z IN SC AND PROGRESSING THRU AREAS S
OF I90 INTO EARLY MONDAY. HOWEVER...RIDGING ALFT SHUD KEEP FROM
REALIZING THIS FEATURE.

AGAIN WL BE DEALING WITH SOME SIGNIFICANT MDL DIFFERENCES FOR SYSTEM
MONDAY INTO TUE.  AGAIN SEE DIVERSE SLNS BETWEEN U.S. SLNS WITH A
MORE SIGNIFICANT TROUGH...AND EC/CANADIAN CLUSTERING OF A MORE OPEN
SYSTEM. AS A RESULT...LOTS OF QUESTIONS ON WHERE ELEMENTS WL COME TO
REST BY MON AFTN...BUT CERTAINLY POTENTIAL FOR A VERY DIVERSE
THERMAL FIELD BY MID AFTN...PERHAPS AS MUCH AS 25-35 DEGREES RANGE
ACRS CWA FROM N TO S AS WARM FRONT COMES AT LEAST NEAR MO RIVER
CORRIDOR. WL ALSO HAVE TO WATCH FOR SVR THREAT TOWARD EVENING IF CAN
DESTABILIZE S OF BNDRY DURING DAY. SLOWED UP COOLING SOMEWHAT MON
NIGHT KEEPING ALL RAIN TYPE THRU EVNG...THEN MIX/CHG DROPPING SWRD
OVERNIGHT TOWARD I90...FASTER THAN U.S. MDLS WITH MORE OPEN WAVE
IDEA. POTENTIAL FOR LIGHT ACCUMULATIONS MAINLY N OF I90 LATER MONDAY
NIGHT INTO TUE MORNING.  BEHIND SYSTEM IS WHATEVER SHAPE OR FORM IT
COMES IN...EVEN ZIPPY ECMWF IS QUITE COOL COME TUE/WED...SO DID
TWEEK TMPS DOWNWARD SOME FROM EARLIER FCST.

&&

.AVIATION...
WDSPRD IFR CONDITIONS THRU 12Z SUN WITH CIGS BLO 1KFT AND VSBYS
FREQUENTLY BLO 3 MILES WITH WDSPRD RAIN AND ISOLD TRW.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
     FOR IAZ001>003-012>014-020>022-031-032.

MN...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
     FOR MNZ071-072-080-081-089-090-097-098.

NE...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
     FOR NEZ013-014.

SD...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
     FOR SDZ039-040-054>056-060>062-065>071.

&&

CHAPMAN/
Hazardous weather outlook, Mar 31, 6:02 AM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT SAT MAR 31 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
602 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDDAY MAINLY
SOUTHEAST OF A LINE FROM BROOKINGS TO TYNDALL.	AROUND 2 PM...
SCATTERED THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS WESTERN IOWA
AND EASTERN NEBRASKA...PUSHING TOWARD THE NORTH INTO NORTHWEST
IOWA DURING THE MID TO LATE AFTERNOON HOURS. A DEFINITE THREAT
WITH THESE STORMS WILL BE BRIEF TORNADOES. A LESSER THREAT FOR
STORMS ACROSS NORTHWEST IOWA WILL BE HAIL UP TO QUARTER SIZE AND
WINDS TO AROUND 60 MPH.

FLOODING...
A FLOOD WATCH IS IN EFFECT INTO TONIGHT FOR AREAS ALONG AND EAST
OF A LINE FROM KINGSBURY COUNTY TO BON HOMME COUNTY.  PERIODS OF
RAINFALL WILL CONTINUE INTO TONIGHT...AND COULD BE BRIEFLY HEAVY.
WITH A GENERAL RAINFALL OF THREE QUARTERS TO ONE AND A HALF
INCHES IS EXPECTED...SATURATED GROUND WILL CREATE AREAS OF
PONDING IN DITCHES AND POOR DRAINAGE AREAS...AS WELL AS SOME
POTENTIAL FLOODING OF SMALL STREAMS AND RIVER TRIBUTARIES. THIS
WATER COULD THEN EMPTY INTO THE MAINSTEM RIVER SYSTEMS PRODUCING
SOME RIVER FLOODING POTENTIAL BY LATER IN THE WEEKEND OR EARLY
NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME LIGHT ACCUMULATIONS UP TO A COUPLE INCHES OF SNOW WILL BE
POSSIBLE LATER MONDAY NIGHT AND EARLY TUESDAY...IN AREAS
GENERALLY NORTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM THROUGH 7 PM ACROSS
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 11:38 PM CDTDense Fog AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 2 more4 hr
Mar 31, 2:45 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury30 min
Mar 31, 3:18 PM CDTSevere Thunderstorm WarningFSDWoodbury42 min
Mar 31, 3:27 PM CDTFlash Flood WarningFSDPlymouth4 hr
Mar 31, 3:51 PM CDTFlash Flood WarningFSDSioux3 hr
Mar 31, 4:47 PM CDTSevere Thunderstorm WarningFSDO'Brien22 min
Mar 31, 4:51 PM CDTSevere Thunderstorm WarningFSDSioux23 min
Mar 31, 2:48 PM CDTSevere Thunderstorm WarningFSDDakota42 min

Nearby

Flash Flood Warnings in Iowa, 2007Flash Flood Warnings in Nebraska, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.